Millions of Americans are getting vaccinated against covid-19 on average every day now, And while many people have proudly shared their vaccination status on social media, others will describe their mild but definitely noticeable side effects right after as a badge of honor, such as a sore arm or flu-like fatigue. But not everyone’s symptoms post-vaccination will necessarily be due to the vaccine—some might actually be caused by the placebo effect’s evil twin.
Just to clarify right upfront, there’s nothing wrong with experiencing any side effects after vaccination, no matter the reason. If anything, these side effects are often an indication of the body’s immune system kicking into gear, as it’s learning to recognize what the coronavirus looks like after getting a blueprint of its appearance from the vaccine (typically its spike protein, which the virus uses to infect cells). This immune response is what tends to account for symptoms like fever, fatigue, and general soreness for a day or two after you get a vaccine. Usually, but not always.
Let’s take a look back at the clinical trial data for the two-dose mRNA vaccine developed by Pfizer and BioNTech, the first to reach the American public last December. The data, based on over 30,000 volunteers, shows that it’s a safe and effective vaccine, but not one free of side effects. About 84% had injection site reactions like pain or itching in the week after taking a dose; 63% experienced fatigue; 55% experienced headaches.
By looking at those figures alone, it makes sense that most people who get the vaccine will feel something. But amazingly enough, in the same trial, a sizable portion of people who got the placebo shot also experienced some of these symptoms. After the first placebo shot, about a third of people reported experiencing fatigue, and about a third experienced headache. Close to 12% of those on placebo also experienced diarrhea after the first shot, more than the vaccinated group did after either dose. As a reminder, the people on the placebo were only given a shot of saline solution, aka salt and water.
Now, some of these people who got the placebo shot might have experienced fatigue, headaches, or diarrhea that day no matter what, even if they hadn’t been in the trial—a topic Gizmodo has covered recently before. These are unfortunately very common ailments, caused by lots of different things. But some might have only experienced them because of something we call the “nocebo effect.” Just as our positive expectations can make us feel better after taking a new potential treatment, for a while at least, our negative expectations can do the opposite and make us feel crummy. On Twitter, some have even admitted to feeling worse after taking the placebo than they did after taking the real thing later on.
There’s a tendency to dismiss the placebo/nocebo effect as simply a product of the mind. But every sensation we experience is ultimately processed in the mind, so that’s not really saying much at all. Sometimes, this sensation can be traced back to a strictly physical cause—a touched hot stove—and sometimes, it’s more complicated. The stress a person might feel about taking a newly developed vaccine, or even about taking a vaccine in general, if they hate needles, could definitely be enough to trigger a headache or wear them down to the point of fatigue.
None of this is unusual in the slightest, it’s just human nature. And though it should go without saying, the origin of a person’s pain, nocebo or not, doesn’t diminish the need for recognizing that pain and trying to remedy it if possible. But the placebo/nocebo effect is one of the many reasons why we need carefully planned research, like controlled clinical trials, to better understand the world around us. That’s especially important in trying to figure out the potential benefits and risks of any new drug or vaccine. Thankfully, in the case of the Pfizer/BioNTech vaccine and others like it, their benefits in keeping us safe from severe illness and death are getting clearer every day, particularly in countries where vaccination is high.
So go ahead and get vaccinated as soon as able. Just keep in mind that your post-shot grogginess might not be from the most obvious cause.